MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCALIBUR FLOW CYTOMETER; COUNTER, DIFFERENTIAL CELL

BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCALIBUR FLOW CYTOMETER; COUNTER, DIFFERENTIAL CELL
Model Number 342973
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/16/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that while running the bd facscalibur flow cytometer biohazardous waste leaked outside of the instrument.There was no user impact.The following information was provided by the initial reporter, translated from (b)(6) to english: the adapter that attaches the sheath filter has cracked.Was the leak fluid or air? fluid.Was the leak contained within the instrument? no.Was there spray of fluid under pressure? no.What was the fluid that leaked? biohazard.Did biohazard leak before or after waste line? after waste line.Was the waste mixed with decontamination or bleach? no.Was the customer/bd personnel physically in contact with the fluid? no.
 
Additional Manufacturer Narrative
Medical device expiration date: na.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that while running the bd facscalibur flow cytometer biohazardous waste leaked outside of the instrument.There was no user impact.The following information was provided by the initial reporter, translated from japanese to english: the adapter that attaches the sheath filter has cracked.1.Was the leak fluid or air? fluid.2.Was the leak contained within the instrument? no.3.Was there spray of fluid under pressure? no.4.What was the fluid that leaked? biohazard.5.Did biohazard leak before or after waste line? after waste line.6.Was the waste mixed with decontamination or bleach? no.7.Was the customer/bd personnel physically in contact with the fluid? no.
 
Additional Manufacturer Narrative
H.6.Investigation: ¿ scope of issue: the scope of issue is only limited to facscalibur cytometer 3 color basic ivd, part # 342973, serial # (b)(6).¿ problem statement: customer reported a complaint regarding a waste leakage not contained within the instrument.¿ manufacturing defect trend: there are zero qns (quality notifications) related to the reported issue.Date range from 16feb2021 to 16feb2022.¿ complaint trend: there are 2 complaints related to a waste leakage not contained within the instrument.Date range from 16feb2021 to 16feb2022.¿ manufacturing device history record (dhr) review: dhr part #342973 serial # (b)(6), file # 342973-e97300334-900176634-08, was reviewed.The instrument met all the manufacturing specifications prior to release.¿ investigation result / analysis: the investigation was performed and based on the review of the complaint trend, defect trend, dhr, risk analysis and servicemax, the root cause of the waste leakage not contained within the instrument was due to a worn filter assembly.The customer had reported a leakage from their instrument and that the sheath filter adapter was cracked.After contacting the customer, the tsr (technical service representative) recommended that the customer purchase a new filter assembly (pn 02-61366-00s).There have been no further issues from the customer regarding this issue so it was assumed to be resolved.No parts were requested for evaluation as the replaced part is not returnable and was discarded.Although the leakage was of a biohazardous material, the customer confirmed that they did not come in contact with the leakage and were not harmed in any way.Additionally, the leakage was not under pressure and thus did not increase the risk of exposure.Proper daily and monthly cleaning and maintenance can help in preventing lowered performance of the system, and instructions on these procedures can be found in the bd facscalibur system user¿s guide, #338183 rev.1/vers.A.The safety risk of this hazard will be evaluated in ecr 500000276425.¿ service max review: review of related work order #: n/a, case # (b)(4).Install date: 17feb2009.Defective part number: 02-61366-00s.Case comments: o (2/16/2022 2:08 am) [phenomenon] the adapter to which the sheath filter is attached has cracked.[action] the user checked the status and determined that the repair could not be achieved.[result] purchase the filter assembly 02-61366-00s.O (2/16/2022 1:57 am) the adapter that attaches the sheath filter has cracked.¿ returned sample evaluation: a return sample was not requested because the replaced part is not returnable and was discarded.¿ risk analysis: risk management file part # 342973ra, rev.04/vers.D, risk analysis facscalibur prod family was reviewed.This file did not contain the appropriate hazards and mitigations, and an eco has been opened to assess additional hazards and their risk levels.Ecr #500000276425 has been created and will revise the existing calibur risk analysis document to include causes, mitigations, and risk ratings for carryover, erroneous results, and waste exposure.¿ root cause: based on the investigation results the root cause of the waste leakage not contained within the instrument was due to a worn sheath filter assembly.¿ conclusion: based on the investigation results the root cause of the waste leakage not contained within the instrument was due to a worn sheath filter assembly.The tsr assisting the customer recommended that they purchase a new filter assembly and install it.After this contact, the customer did not report further issues so the leakage was assumed to be resolved.No one was harmed or injured, and no further leaks occurred.The safety risk of this hazard will be evaluated in ecr 500000276425.

Brand Name
BD FACSCALIBUR FLOW CYTOMETER
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer (Section G)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key13663598
Report Number2916837-2022-00047
Device Sequence Number1944171
Product Code GKZ
UDI-Device Identifier00382903429738
UDI-Public00382903429738
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K923790
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number342973
Device Catalogue Number342973
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2022
Supplement Date Received by Manufacturer05/23/2022
Initial Report FDA Received Date03/03/2022
Supplement Report FDA Received Date05/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/22/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown